Search for a rare disease
Other search option(s)
Drug- or toxin-induced pulmonary arterial hypertension
Drug- or toxin-induced pulmonary arterial hypertension (PAH) is a form of pulmonary arterial hypertension (PAH, see this term) secondary to the exposition to drugs. Drug- or toxin-induced PAH is characterized by elevated pulmonary arterial resistance leading to right heart failure. Drug or toxin induced PAH is progressive and potentially fatal.
ORPHA:275786Classification level: Group of disorders
- Drug- or toxin-induced PAH
- Prevalence: -
- Inheritance: Multigenic/multifactorial
- Age of onset: Childhood, Adolescent, Adult, Elderly
- ICD-10: I27.2
- OMIM: -
- UMLS: C0340544
- MeSH: -
- GARD: -
- MedDRA: -
Drug or toxin -induced PAH represented 9.5% of PAH cases in a French Registry, prevalence is hence estimated to be 1/700,000 adults.
Drug -or toxin-induced PAH has a clinical course similar to idiopathic pulmonary arterial hypertension (IPAH, see this term). Initial symptoms include dyspnea, fatigue, syncope, chest pain, non-productive cough and hemoptysis. Precordial signs include loud and palpable second heart sound, right ventricular heave, pulmonary ejection click and murmurs of pulmonary and tricuspid regurgitation. In more advanced cases patients present dyspnea at rest. Sudden death has been reported in some cases. 70% of patients present heart failure (classed as New York heart association functional classification (NYHA FC) III or IV). More rarely, clubbing of digits, ascites, pedal edema and Raynaud phenomenon (mostly in females) may be observed.
Drug or toxin -induced PAH may be directly induced by a wide range of drugs and toxins. Anorexigens (aminorex, fenfluramine derivatives (leading to heart valve disease, potentially causing drug or toxin -induced PAH) and benfluorex have been confirmed to be risk factors for PAH and were withdrawn from the market. PAH induced by anorexigens occurs months to years after treatment. The supposed mechanism is an increase in serotonin levels, which was demonstrated to act as a growth factor for the pulmonary arterial smooth muscle cells.Amphetamines, cocaine, phentermine and mazindol are also considered as possible risk factors for PAH. Dasatinib, a dual Src/Abl kinase inhibitor, used in the treatment of chronic myeloid leukaemia (see this term) was associated with cases of severe PAH, in part reversible after its withdrawal. Recently few cases of PAH have been reported with interferon therapy whose supposed mechanism is suspected to be linked to endothelial dysfunction. PAH may be a rare complication of other drugs including: nasal decongestants, (e.g. phenylpropanolamine), dietary supplement - L-Tryptophan, and drugs that could act on 5HT2B receptors (e.gpergolide). Mutations in PAH predisposing genes (mainly in BMPR2 gene (2q33) and also in ACVRL1(12q13), Endoglin(9q34), CAV1 (7q31), KCNK3(2p23), Smad9 (13q12) and TBX4 (17q21) could be identified in drug or toxin -induced PAH. These genes are well known to predispose to PAH as an autosomal dominant trait with incomplete penetrance (heritable PAH, see this term) and drug or toxin exposure could act as a second hit in such patients.
Patients developing Drug or toxin -induced PAH should be screened for PAH predisposing mutations.
Article for general public
- Review article
- English (2013)